Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Free $ S\sp{1}$ actions and the group of diffeomorphisms


Author: Kai Wang
Journal: Trans. Amer. Math. Soc. 191 (1974), 113-127
MSC: Primary 57E15; Secondary 57D10
DOI: https://doi.org/10.1090/S0002-9947-1974-0356106-8
MathSciNet review: 0356106
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {S^1}$ act linearly on $ {S^{2p - 1}} \times {D^{2q}}$ and $ {D^{2p}} \times {S^{2q - 1}}$ and let $ f:{S^{2p - 1}} \times {S^{2q - 1}} \to {S^{2p - 1}} \times {S^{2q - 1}}$ be an equivariant diffeomorphism. Then there is a well-defined $ {S^1}$ action on $ {S^{2p - 1}} \times {D^{2q}}{ \cup _f}{D^{2p}} \times {S^{2q - 1}}$. An $ {S^1}$ action on a homotopy sphere is decomposable if it can be obtained in this way. In this paper, we will apply surgery theory to study in detail the set of decomposable actions on homotopy spheres.


References [Enhancements On Off] (What's this?)

  • [1] W. Browder, Surgery on simply connected manifolds, Mimeographed notes, Princeton University, Princeton, N. J., 1969.
  • [2] -, Surgery and the theory of differentiable transformation groups, Proc. Conf. on Transformation Groups (New Orleans, La., 1967), Springer, New York, 1968, pp. 1-46. MR 41 #6242. MR 0261629 (41:6242)
  • [3] W. Browder and T. Petrie, Semi-free and quasi-free $ {S^1}$ actions on homotopy spheres, Essays on Topology and Related Topics (Mémoires dédiés à Georges de Rham), Springer, New York, 1970, pp. 136-146. MR 41 #7716. MR 0263111 (41:7716)
  • [4] W. C. Hsiang, A note on free differentiable actions of $ {S^1}$ and $ {S^3}$ on homotopy spheres, Ann. of Math. (2) 83 (1966), 266-272. MR 33 #731. MR 0192506 (33:731)
  • [5] H. T. Ku and M. C. Ku, Characteristic spheres of free differentiable actions of $ {S^1}$ and $ {S^3}$ on homotopy spheres, Trans. Amer. Math. Soc. 156 (1971), 493-504. MR 43 #2730. MR 0276992 (43:2730)
  • [6] G. R. Livesay and C. B. Thomas, Free $ {Z_2}$ and $ {Z_3}$, actions on homotopy spheres, Topology 7 (1968), 11-14. MR 36 #3343. MR 0220277 (36:3343)
  • [7] D. Sullivan, Triangulating homotopy equivalences, Thesis, Princeton University, Princeton, N. J., 1965.
  • [8] C. T. C. Wall, Surgery on compact manifolds, Academic Press, New York, 1971. MR 0431216 (55:4217)
  • [9] K. Wang, Free and semi-free smooth actions of $ {S^1}$ and $ {S^3}$ on homotopy spheres, Proc. Conf. on Transformation Groups (Amherst, 1971), Lecture Notes in Math., vol. 298, Springer-Verlag, Berlin and New York, 1973, pp. 119-130. MR 0362384 (50:14826)
  • [10] -, Free $ {S^1}$ actions and the group of diffeomorphisms, Notices Amer. Math. Soc. 136 (1972), 346. Abstract #72T-G48.
  • [11] -, Stable tangent bundles of the gluing spaces and its application to transformation groups (preprint).
  • [12] -, Differentiable $ {S^1}$ actions on homotopy spheres (preprint).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57E15, 57D10

Retrieve articles in all journals with MSC: 57E15, 57D10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0356106-8
Keywords: Decomposable actions, splitting invariants, surgery, tangential homotopy complex projective spaces, characteristic spheres
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society